Background & aims: Peptic ulcer complications related to use of nonsteroidal anti-inflammatory drugs (NSAIDs) are among the most common serious adverse drug reactions. Whether Helicobacter pylori infection potentiates this gastrointestinal toxicity of NSAIDs is still unresolved. In this study, we investigated the role of H. pylori as a cause of bleeding peptic ulcer among NSAID users.
Methods: A case-control study of current users (n = 132) of NSAIDs (including acetylsalicylic acid), admitted because of bleeding peptic ulcer, was performed. Controls were 136 NSAID users without gastrointestinal complications. H. pylori was diagnosed by either increased levels of serum immunoglobulin G or by 13C-urea breath test.
Results: Fifty-eight (44%) case subjects had a bleeding gastric ulcer, 54 (41%) had a bleeding duodenal ulcer, 12 (9%) had both gastric and duodenal ulcers, and 8 (6%) had hemorrhagic gastritis. H. pylori was present in 75 (57%) cases compared with 59 (43%) controls. The adjusted odds ratio of bleeding peptic ulcer among NSAID users associated with H. pylori infection was 1.81 (95% confidence interval, 1.02-3.21). H. pylori accounted for approximately 24% of bleeding peptic ulcers among elderly NSAID users.
Conclusions: NSAID users infected with H. pylori have an almost twofold increased risk of bleeding peptic ulcer compared with NSAID users without H. pylori.